Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 178, NWS Nashville, TN

July 4, 2005Clay County, Overton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 4, 2005, 6:10 PM CDT for Clay County, Overton County, Tennessee. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2005, 6:10 PM CDT (23:10 UTC)
Expired
Jul 4, 2005, 6:45 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Clay County, TN, Overton County, TN

The radar

The Nashville radar (KOHX), 117 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:25 PM CDTHAIL 0.757 E Celina, TN
Jul 4, 6:25 PM CDTHAIL 17 E Celina, TN
Jul 4, 6:25 PM CDTHAIL 19 Nw Livingston, TN
Jul 4, 6:28 PM CDTHAIL 0.759 Nw Livingston, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 042310
SVROHX
TNC027-133-042345-
/O.NEW.KOHX.SV.W.0178.050704T2310Z-050704T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
610 PM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CELINA
  NORTHERN OVERTON COUNTY IN TENNESSEE

* UNTIL 645 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF CELINA...
  AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER...
  RURAL EASTERN CLAY COUNTY AT 620 PM CDT
  RURAL NORTHERN OVERTON COUNTY AT 620 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3655 8528 3652 8525 3652 8522 3647 8515
      3644 8515 3640 8540 3640 8547 3656 8550
      3662 8528

$$

07
1 follow-up statement
000 
WWUS54 KOHX 042333
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
632 PM CDT MON JUL 4 2005

TNC027-042345-
/O.CON.KOHX.SV.W.0178.000000T0000Z-050704T2345Z/
CLAY TN-
632 PM CDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR
EASTERN CLAY COUNTY...

AT 628 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 9 
MILES EAST OF CELINA...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3661 8532 3655 8529 3651 8561 3660 8558

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 4, 2:40 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CDT MON JUL 4 2005

.SHORT TERM... (THROUGH TUESDAY)
CURRENT...HOT MUGGY UNSTABLE DAY HAS LEAD TO GOOD ROUND OF
CONVECTION...ESPECIALLY S ASSOCIATED W/ VORT MAX THIS MORNING NEAR
JAN MOVING NE. SOME SEVERE...MAINLY STRONG WINDS.

MODELS SHOW FRONT GETTING DOWN TO A DTW-PAH-SE OK LINE BY 12Z
TUE...THEN STALLING. CONVECTION WILL DEVELOP ALONG THEN AHEAD OF
FRONT. WILL LEAVE POPS AS IS...WITH NW CORNER BEST CHANCE LATE
TONITE...THEN POSSIBLY A SQUALL LINE OF SORTS MOVING SE ACROSS CWA
DURING DAY TUE. NOT OUTLOOKED FOR SEVERE...BUT AT LEAST STRONG
STORMS LIKELY GIVEN AMOUNT OF ACTION TODAY.

.LONG TERM...
FRONT WEAKENS TUE NITE AS IT MOVES INTO CWA...AND BEST CHANCE RAIN
TUE NITE AND WED SE 1/2.

MOSTLY DRY HI PRES THU AND BEYOND.

AS FOR TEMPS...

BNA TB 74/87/69/88 3532
CKV TB 72/86/66/88 5521
CSV TB 68/82/65/81 3544
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MAG
Hazardous weather outlook, Jul 4, 12:25 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1225 PM CDT MON JUL 4 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1225 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL MOVE NORTHEAST AT 10 TO
15 MPH...WITH A FEW STORMS HAVING THE POTENTIAL TO PRODUCE HEAVY
DOWNPOURS AND GUSTY WINDS. BOATERS SHOULD BE ESPECIALLY CAREFUL THIS
AFTERNOON...AND WATCH THE SKY FOR APPROACHING STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR TUESDAY THROUGH
WEDNESDAY EVENING. SOME STORMS MAY BECOME QUITE STRONG, BUT THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. IN ADDITION, THE
STORM PREDICTION CENTER IS NOT PROJECTING ANY SEVERE WEATHER RISK FOR
MIDDLE TENNESSEE.

GIRODO

In the hours before

Special weather statement, Jul 4, 12:49 PM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1249 PM CDT MON JUL 4 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-041900-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1249 PM CDT MON JUL 4 2005

...THUNDERSTORMS BEGINNING TO FIRE-UP IN THE AFTERNOON HEAT ACROSS
MIDDLE TENNESSEE THIS FOURTH OF JULY...

BOATERS ON AREA LAKES NEED TO PAY SPECIAL ATTENTION TO THE SKY
THROUGHOUT THE AFTERNOON...AS THUNDERSTORMS ARE STARTING TO DEVELOP
AND MOVE SLOWLY TOWARD THE NORTHEAST. THE THUNDERSTORMS THIS
AFTERNOON WILL CONTAIN FREQUENT LIGHTNING STRIKES...ALONG WITH
DAMAGING DOWNBURST WINDS. BOATERS SHOULD HEAD FOR SHORE IF
THUNDERSTORMS APPROACH AND SEEK SHELTER INDOORS.

BOYD
01
Special weather statement, Jul 4, 1:04 PM CDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
104 PM CDT MON JUL 4 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-041900-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
104 PM CDT MON JUL 4 2005

...STRONG THUNDERSTORMS HEADING TOWARD WAYNE...LAWRENCE AND GILES
COUNTIES IN SOUTHWEST MIDDLE TENNESSEE...

AT 1 PM CDT...THE NATIONAL WEATHER SERVICE IN NASHVILLE IS CLOSELY
MONITORING THUNDERSTORM ACTIVITY IN NORTHWEST ALABAMA. THE STORMS
HAVE FORMED IN A LINE...IN RESPONSE TO AN UPPER LEVEL SHORT WAVE
MOVING NORTH THROUGH WESTERN ALABAMA. WE EXPECT THE STORMS TO
INTENSIFY AS THEY PUSH GENERALLY TOWARD THE NORTH INTO SOUTHWEST
MIDDLE TENNESSEE BETWEEN 115 PM CDT AND 145 PM CDT. THE STORMS COULD
BECOME SEVERE VERY QUICKLY...WITH DAMAGING DOWNBURST WINDS IN EXCESS
OF 60 MPH. RESIDENTS IN SOUTHWEST MIDDLE TENNESSEE SHOULD STAY ALERT
FOR POTENTIAL SEVERE WEATHER...AND WARNINGS SHOULD THEY BECOME
NECESSARY.

BOYD
01
Local storm report, Jul 4, 3:24 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
324 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     LORETTO                 35.08N 87.44W
07/04/2005                   LAWRENCE           TN   TRAINED SPOTTER

            TREES DOWN IN SOUTHERN LAWRENCE CO

&&

BBOYD
Special weather statement, Jul 4, 4:50 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
450 PM CDT MON JUL 4 2005

TNZ008>011-028>034-062>066-042300-
CANNON-CLAY-CUMBERLAND-DEKALB-FENTRESS-JACKSON-MACON-OVERTON-PICKETT-
PUTNAM-RUTHERFORD-SMITH-SUMNER-TROUSDALE-WHITE-WILSON-
450 PM CDT MON JUL 4 2005

...ISOLATED STRONG THUNDERSTORMS MOVING INTO THE AREA...

ISOLATED STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 6
PM. THESE STORMS HAVE HAD A HISTORY OF PRODUCING DANGEROUS FREQUENT
LIGHTNING STRIKES...AS WELL AS SMALL HAIL AND WIND GUSTS TO 40 MPH.
STRONGER STROMS WILL AFFECT THE VICINITIES OF CARTHAGE...HARTSVILLE
...LAFAYETTE...AND WESTMORELAND. RESIDENTS IN NORTHEAST MIDDLE
TENNESSEE SHOULD STAY ALERT FOR POTENTIAL SEVERE WEATHER...AND
ADDITIONAL WARNINGS SHOULD THEY BECOME NECESSARY.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:22 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne68 min
Jul 4, 2:25 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence65 min
Jul 4, 2:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Williamson49 min
Jul 4, 3:01 PM CDTSevere Thunderstorm WarningOHXDavidson44 min
Jul 4, 3:26 PM CDTSevere Thunderstorm WarningOHXMaury49 min
Jul 4, 3:32 PM CDTSevere Thunderstorm WarningOHXWilliamson43 min
Jul 4, 4:46 PM CDTSevere Thunderstorm WarningOHXWilson29 min
Jul 4, 6:34 PM CDTSevere Thunderstorm WarningOHXPickett26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.